Background: LipoKinetix (Syntrax, Cape Girardeau, Missouri) is a dietary supplement marketed for weight loss.
Objective: To describe a possible causal association between LipoKinetix and hepatotoxicity.
Design: Case series.
Setting: Outpatient clinic, tertiary care hospital, and U.S. Food and Drug Administration databases.
Intervention: Routine medical and supportive care.
Measurements: Clinical and laboratory evaluation.
Results: All patients developed acute hepatotoxicity within 3 months of starting LipoKinetix. At presentation, symptoms and results of laboratory tests were characteristic of acute hepatitis. All patients recovered spontaneously after LipoKinetix use was discontinued. Three of the seven patients, including one who developed fulminant hepatic failure complicated by cerebral edema, were taking LipoKinetix alone at the time of presentation. Of the four patients who were taking multiple supplements, two resumed taking supplements other than LipoKinetix without incident.
Conclusions: The use of LipoKinetix may be associated with hepatotoxicity. Despite extensive evaluations, no other cause for hepatotoxicity could be identified in the seven patients studied.